Hail, Laramie
- When
- July 7, 4:02 PM MST
- Where
- Laramie County, 15.68 mi E of Horse Creek
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 41.450, -104.880
A severe thunderstorm moved off the Laramie Range and produced quarter size hail near the Whitaker exit on Interstate 25.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A severe thunderstorm moved off the Laramie Range and produced quarter size hail near the Whitaker exit on Interstate 25.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 7, 2:02 PM MST, 2 hours earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 302 PM MDT Sun Jul 7 2019 .SHORT TERM...(This evening through Monday night) Issued at 255 PM MDT Sun Jul 7 2019 A few thunderstorms have begun over the high terrain this afternoon as a weak shortwave approaches with more storms expected to develop and move eastwards towards the NE Panhandle later this evening. Marginal Risk area for severe thunderstorms issued by SPC is placed along and east of the Laramie Range today. Upwards of 2000 J/kg of CAPE is backing up against the Laramie Range this afternoon, however 30 knots of 0-6 km shear will keep the severe threat marginal at best. Strongest storms this afternoon may be capable of severe hail and high LCLs could result in strong wind gusts, especially with storms in the collapsing stage. Storm motions won't be all that fast again around 15-20 knots. This could pose a flash flooding threat with any stalled storms, training storms, or storms moving over saturated soils from previous days heavy rainfall. High-res models move storms off to the east of the CWA by midnight. Thunderstorms will again be in the forecast for Monday afternoon as another weak shortwave pushes across the CWA. High-res guidance initiates convection once again over the high terrain in the early afternoon. Thunderstorm coverage will remain scattered, but should be more widespread than Sunday. Upper level flow will be stronger, but low to mid level flow will remain weak still resulting in sub-par shear. However, severe hazards are not out of the question for Monday's storms. Most recent SPC Day 2 Outlook now includes portions of the CWA in a Marginal Risk. .LONG TERM...(Tuesday through Sunday) Issued at 312 AM MDT Sun Jul 7 2019 For Tuesday, models show the main upper level trough across Montana ejecting east into the northern plains. Expect winds to increase ahead and behind a surface cold front, which will result in some downslope and additional drying of the boundary layer. Expect only some isolated thunder showers Tuesday afternoon and evening, mainly east of the Laramie Range, with the best chance well to the north, closer to the main upper level trough. This should start a few days of drier weather with limited thunderstorm coverage. The cold front will keep temperatures near or slightly below average for this time of the year, but it will still be pleasant. The only exception to this is west of the Laramie Range, where westerly winds may gust as high as 30-35 mph Tuesday afternoon. Convection looks to become somewhat more isolated over the CWA as an upper high builds over the CO/NM area Weds and holds in that general area into the weekend. A bit more widespread late day showers and storms Friday and Saturday as a couple stronger impulses ride over the top of the high. Otherwise warm through the period with temperatures a bit above seasonal averages for the latter part of the week. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1137 AM MDT Sun Jul 7 2019 Latest convective allowing models are suggesting a bit more coverage Laramie east to the southern half of the Nebraska Panhandle than was previously thought for this afternoon and evening. With that in mind, we will add in some vicinity thunderstorms to Laramie, Cheyenne, Scottsbluff Alliance and Sidney, mainly for the 1400-2000 MDT timeframe Laramie, and starting later as you go east into the Panhandle. Most of any storms should clear out by 2200-2300 MDT in the eastern areas. Storm coverages today should be more scattered than we saw yesterday. && .FIRE WEATHER... Issued at 226 PM MDT Sun Jul 7 2019 Fire weather concerns will remain low going into the start of the week. Most areas have received decent amount of precipitation over the past week and more isolated to scattered thunderstorms are expected Sunday and Monday afternoon. Minimum relative humidities will reach the teens midweek across Carbon County as a drier pattern sets up with gusty winds out of the west. This drier pattern will continue through week's end as an upper level ridge builds in, but a few chances for precipitation may return over the weekend. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...MB LONG TERM...TJT/RE AVIATION...JG FIRE WEATHER...MB
Hazardous Weather Outlook National Weather Service Cheyenne WY 222 PM MDT Sun Jul 7 2019 NEZ002-003-019>021-054-055-095-096-WYZ101-102-106>108-116>119- 082030- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 222 PM MDT Sun Jul 7 2019 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Strong to marginally severe thunderstorms will be possible this afternoon and this evening. Frequent lightning, strong gusty winds, and hail will be possible with these thunderstorms as they move east across the plains. Flash flooding may also be a concern with any slow moving storms. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Scattered strong to severe thunderstorms again Monday afternoon and evening. Low risk for severe thunderstorms beyond Monday. .Spotter information statement... Spotter activation may be needed later this afternoon and evening. WYZ103>105-109>115-082030- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- 222 PM MDT Sun Jul 7 2019 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT A few strong thunderstorms are possible this afternoon and this evening. Small hail and gusty winds are possible with the stronger storms. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Scattered strong thunderstorms Monday afternoon and evening. Low risk for severe thunderstorms beyond Monday. .Spotter information statement... Spotter activation will not be required at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1209 PM MDT SUN JUL 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL 2 ENE ROCK RIVER 41.74N 105.94W
07/06/2019 M1.25 INCH ALBANY WY COCORAHS
COCORAHS OBSERVER WY-AB-170. TIME ESTIMATED
BASED ON RADAR.
&&
MBSpecial Weather Statement National Weather Service Cheyenne WY 154 PM MDT Sun Jul 7 2019 WYZ116>118-072045- South Laramie Range WY-Central Laramie County WY- South Laramie Range Foothills WY- 154 PM MDT Sun Jul 7 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LARAMIE COUNTY UNTIL 245 PM MDT... At 153 PM MDT, Doppler radar was tracking a strong thunderstorm near Horse Creek, or 25 miles east of Laramie, moving northeast at 10 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Horse Creek. This includes Interstate 25 in Wyoming between mile markers 31 and 43. LAT...LON 4135 10513 4146 10525 4165 10492 4147 10473 TIME...MOT...LOC 1953Z 233DEG 5KT 4144 10512
Special Weather Statement National Weather Service Cheyenne WY 338 PM MDT Sun Jul 7 2019 WYZ103-106-107-072245- East Platte County WY- Central Laramie Range and Southwest Platte County WY- North Laramie Range WY- 338 PM MDT Sun Jul 7 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALBANY AND SOUTHWESTERN PLATTE COUNTIES UNTIL 445 PM MDT... At 338 PM MDT, Doppler radar was tracking a strong thunderstorm 18 miles north of Iron Mountain, or 23 miles southwest of Wheatland, moving northeast at 20 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Bordeaux, Westview Circle and Slater. This includes Interstate 25 in Wyoming between mile markers 61 and 73. LAT...LON 4166 10530 4183 10545 4212 10510 4182 10481 TIME...MOT...LOC 2138Z 236DEG 18KT 4181 10527 Worley
Special Weather Statement National Weather Service Cheyenne WY 343 PM MDT Sun Jul 7 2019 WYZ106>108-115>118-072245- East Platte County WY-South Laramie Range WY- Central Laramie Range and Southwest Platte County WY- Goshen County WY-Central Laramie County WY- South Laramie Range Foothills WY-Laramie Valley WY- 343 PM MDT Sun Jul 7 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY... SOUTHWESTERN GOSHEN...NORTHWESTERN LARAMIE AND SOUTHEASTERN PLATTE COUNTIES UNTIL 445 PM MDT... At 343 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 7 miles southeast of Chugwater to The Buttes. Movement was east at 25 mph. Pea size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Laramie, Chugwater, Tie City Campground, North Crow Campground, Vedauwoo, Federal, University Of Wyoming War Memorial Stadium, Whitaker, Horse Creek, Vedauwoo Campground and Yellow Pine Campground. This includes the following highways... Interstate 25 in Wyoming between mile markers 28 and 53. Interstate 80 in Wyoming between mile markers 315 and 332. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4155 10451 4111 10541 4134 10561 4176 10480 TIME...MOT...LOC 2143Z 253DEG 20KT 4166 10474 4115 10557 Worley
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
427 PM MDT SUN JUL 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM HAIL 4 ESE HARRIS PARK 42.31N 105.25W
07/07/2019 M0.50 INCH PLATTE WY TRAINED SPOTTER
&&
WMOKRYSpecial Weather Statement National Weather Service Cheyenne WY 501 PM MDT Sun Jul 7 2019 WYZ101-103-080000- Converse County Lower Elevations WY-North Laramie Range WY- 501 PM MDT Sun Jul 7 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CONVERSE COUNTY UNTIL 600 PM MDT... At 501 PM MDT, Doppler radar was tracking a strong thunderstorm near Deer Creek, or 16 miles west of Douglas, moving north at 30 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Glenrock, Deer Creek and Laprele Reservoir. This includes Interstate 25 in Wyoming between mile markers 149 and 162. LAT...LON 4266 10563 4270 10586 4319 10577 4312 10541 TIME...MOT...LOC 2301Z 193DEG 26KT 4275 10573 Worley
The Cheyenne radar (KCYS), 34 km away, was scanning. The volume nearest the first event began at 23:04 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829306.